Alabama, 2020

Hail and Damaging Winds in Alabama, May 27, 2020

May 27, 2020 · NWS MOB · 8 events in 4 counties and zones

A very moist an unstable airmass combined with daytime heating and a weak upper level disturbance to produce widespread thunderstorms, some of which became severe with damaging winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

A very moist an unstable airmass combined with daytime heating and a weak upper level disturbance to produce widespread thunderstorms, some of which became severe with damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at May 27, 5:30 AM CST, 5 hours 12 minutes earlier.

Area forecast discussion, May 27, 5:30 AM CST, 5 hours 12 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
630 AM CDT Wed May 27 2020

.NEAR TERM UPDATE /Now Through Thursday/...The current radar loos
shows mainly rain showers over and near the forecast area, with a
thunderstorm or two off the Mississippi coast. Am expecting this
activity to continue to increase in coverage this morning, then
strength today. No updates needed at this time.
/16

&&

.AVIATION...
12Z issuance...General MVFR CIGs were noted across most of the
forecast area at 11z, with IFR over the eastern border, from
Okaloosa County north to Butler and Crenshaw Counties. Increasing
coverage of convection will help to limit CIGs to general MVFR
with TEMPO IFR this morning, general VFR with temp MVFR this
afternoon. South winds 5 to 10 knots will start the forecast,
becoming around 10 knots this afternoon. Coverage of convection
will decrease this evening through the overnight. General VFR
conditions expected.
/16

&&

.PREV DISCUSSION... /issued 431 AM CDT Wed May 27 2020/

NEAR TERM UPDATE /Now Through Thursday/...A closed upper low centered
near the ArkLaTex region meanders eastward to over the Mississippi
River Valley, opening as it moves. A weak cold front moves east and
stalls near the forecast area later today through tonight. A band
of drier mid and upper level air moves northeast across the
forecast area later today through tonight with the front.
Precipitable H20 (PWAT) values around 1.7"-1.9" start the day
today, dropping to 1.1"-1.3" this evening and overnight. A low
level ridge stretching west over the Southeast re-asserts itself
by Thursday afternoon, with deep layer moisture on the increase.

For today, temperatures rising to below seasonal levels are
expected, topping out in the low to mid 80s. Even so, model
soundings are advertising MUCapes rising to around 2500J/kg plus or
minus this afternoon, enough for strong storms to develop. With dry
air in the mid and upper levels increasing through the day, and
DCapes rising into the 700-1000J/kg range, any of the drier air
mixing into a tall updraft will only enhance the downdrafts and
bring strong or damaging downburst winds. SPC has outlined the
forecast area in a Marginal Risk for damaging winds today as a
result. Scattered to numerous showers and thunderstorms are expected
today, with the weak front and steepening mid level lapse rates
helping to enhance convection initiation and maintenance. The
current High Risk of rip currents has been extended into the early
afternoon hours today, with the swell and winds numbers just high
enough when combined with a spring tidal cycle today to warrant
the extension.

Tonight, after the rain shifts over eastern portions of the forecast
area, the drier air will help to enhance radiational cooling over
areas northwest of I-65, with temperatures dropping into the low to
mid 60s. Along and east of I-65, less overnight radiational cooling
and more persistent southerly flow will help to limit overnight low
temperatures to the upper 60s to around 70.

Thursday, the low level ridge stretching west over the southeast
combined with an upper ridge along the Eastern Seaboard and weakening
upper system over the Mississippi River will allow for a modest
increase in moisture in the mid and upper levels. The weakening
cold front will stall over the forecast area and provide the focus
for isolated to scattered daytime convection Thursday. With a
decrease in cloud cover and the influence from the East Coast
ridge increasing, a warmer day is in store for the forecast area,
with temperatures topping out in the mid to upper 80s. /16

SHORT TERM /Thursday night Through Friday night/...The wet
pattern will persist through most of the remainder of the work week,
gradually showing signs of beginning to dry out and a pattern change
late Friday night. A large upper level low that developed over the
Southern Plains in the near term will open into a trough as it gets
absorbed by an upper level trough moving east across the northern
states and toward the Great Lakes by Friday night. The lingering
upper trough will move east across our area through the period,
bringing continued unsettled weather with it. This pattern will
also result in allowing the surface front that has been nearly
stationary to the west of our area in the near term period to
slide east across our area. By late Friday night these features
should be moving east of our area with drier and more stable high
pressure beginning to build in from the northwest. PWATs remain
rather high, in the 1.25 to near 1.80 range through the period,
and with daytime heating and instability and the trough aloft,
expect diurnal convective pattern to continue. Scattered to
locally numerous showers and thunderstorms expected to be
continuing into Thursday evening, then again during the day on
Friday with likely PoPs expected on Friday. As has been the case
for the past few days, a couple of strong storms cannot be ruled
out on Friday during the day. Friday night PoPs lower to slight
chance (especially after midnight) as the drier air begins to
filter in. Lows Thursday night mainly in the mid to upper 60s
except along the coast where lower 70s are expected. Highs Friday
primarily in the mid 80s across the entire area and lows Friday
similar to Thursday night, mid to upper 60s inland and lower 70s
coastal. Due to swell and period, we extended the High Risk of rip
currents today until 1 PM this afternoon. /12

EXTENDED TERM /Saturday Through Tuesday/...An upper trough
extending from the Great Lakes region south into the Deep South
pushes eastward over the Atlantic coast to start the period. As this
occurs, a surface front finally surges through the local area,
bringing showers and storms during the day Saturday. A more
confluent flow sets up aloft Sunday into Monday, followed by a high-
amplitude ridge building into the central and eastern CONUS
thereafter. Broad subsidence beneath this pattern, in combination
with a northerly surface flow in the wake of the front, will lead to
hot and dry weather Sunday through the remainder of the period. High
temps climb back into the upper 80s and low 90s each afternoon while
overnight lows remain in the low to mid 60s inland and low 70s along
the coast. /49

MARINE...Light to at times moderate onshore flow is expected
through Friday. A cold front will move over and south of area waters
Friday night into Saturday, bringing a light to moderate offshore
flow for the coming weekend. /16

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk until 1 PM CDT this afternoon for ALZ265-
     266.

FL...High Rip Current Risk until 1 PM CDT this afternoon for FLZ202-
     204-206.

MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, May 27, 4:24 AM CST, 6 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
524 AM CDT Wed May 27 2020

ALZ265-266-FLZ202-204-206-281030-
Mobile Coastal-Baldwin Coastal-Escambia Coastal-Santa Rosa Coastal-
Okaloosa Coastal-
524 AM CDT Wed May 27 2020

...HIGH RIP CURRENT RISK IN EFFECT UNTIL 1 PM CDT THIS AFTERNOON...

This Hazardous Weather Outlook is for southwest Alabama and
northwest Florida.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   High Rip Current Risk.

There is a High Risk of Rip Currents this morning, then a Moderate
Risk this afternoon through tonight.

Strong to severe thunderstorms are possible this afternoon into this
evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Some strong to potentially severe storms will be possible Thursday
and Friday.

There is a Moderate Risk of rip currents Thursday through Thursday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ALZ051>060-261>264-FLZ201-203-205-MSZ067-075-076-078-079-281030-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Escambia Inland-Santa Rosa Inland-Okaloosa Inland-
Wayne-Perry-Greene-Stone-George-
524 AM CDT Wed May 27 2020

This Hazardous Weather Outlook is for south central Alabama,
southwest Alabama, northwest Florida and southeast Mississippi.

.DAY ONE...Today and Tonight.

Strong to severe thunderstorms are possible this afternoon into this
evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Some strong to potentially severe storms are possible Thursday and
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ630>636-650-655-670-675-281030-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola FL
out 20 NM-Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
524 AM CDT Wed May 27 2020

This Hazardous Weather Outlook is for the coastal waters of Alabama
and northwest Florida.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

In the hours before

Special weather statement, May 27, 9:26 AM CST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Mobile AL
1026 AM CDT Wed May 27 2020

ALZ261-263-MSZ079-271615-
Mobile Inland AL-Mobile Central AL-George MS-
1026 AM CDT Wed May 27 2020

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...NORTHWESTERN MOBILE AND SOUTHEASTERN GEORGE COUNTIES
UNTIL 1115 AM CDT...

At 1025 AM CDT, the strong thunderstorms were located along a line
extending from 4 miles west of Wilmer to 3 miles southeast of Tanner
Williams to 5 miles north of Grand Bay, and moving east at 20 mph.

Wind gusts of 45 to 55 mph will be possible with these storms.

Locations impacted include...
Midtown Mobile, Prichard, Tillmans Corner, Chunchula, Gulfcrest,
Semmes, Tanner Williams, I65 And I165, I10 And I65, Mobile Regional
Airport and Wilmer.

LAT...LON 3074 8841 3074 8849 3088 8853 3101 8824
      3074 8807 3060 8807 3059 8811 3060 8811
      3061 8810 3062 8810 3062 8811 3061 8812
      3058 8811 3048 8840
TIME...MOT...LOC 1525Z 252DEG 18KT 3082 8844 3069 8833 3056 8832
Special weather statement, May 27, 10:19 AM CST, 23 minutes before
Special Weather Statement
National Weather Service Mobile AL
1119 AM CDT Wed May 27 2020

ALZ261-262-271700-
Baldwin Inland AL-Mobile Inland AL-
1119 AM CDT Wed May 27 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...EAST CENTRAL MOBILE AND CENTRAL BALDWIN COUNTIES UNTIL
NOON CDT...

At 1119 AM CDT, the strong thunderstorms were located along a line
extending from 5 miles east of Creola to 7 miles west of Stapleton to
near Spanish Fort, and moving northeast at 25 mph.

Wind gusts of 45 to 55 mph will be possible with these storms.

Locations impacted include...
Bay Minette and I65 And AL 225.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3080 8798 3092 8802 3106 8763 3090 8762
      3087 8764 3083 8761 3080 8761 3079 8768
      3079 8792 3084 8791 3088 8789 3090 8789
      3092 8791 3080 8793 3080 8792 3079 8797
TIME...MOT...LOC 1619Z 241DEG 24KT 3088 8796 3078 8791 3064 8791
Special weather statement, May 27, 10:26 AM CST, 16 minutes before
Special Weather Statement
National Weather Service Mobile AL
1126 AM CDT Wed May 27 2020

ALZ263-265-271715-
Mobile Coastal AL-Mobile Central AL-
1126 AM CDT Wed May 27 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...SOUTH MOBILE COUNTY UNTIL 1215 PM CDT...

At 1125 AM CDT, the strong thunderstorms were located along a line
extending from 8 miles southeast of Satsuma to near Spanish Fort to
6 miles east of Theodore to near Bayou La Batre, and moving
north to northeast at 5 mph.

Wind gusts of 40 to 50 mph will be possible with these storms.

Locations impacted include...
Tillmans Corner, Theodore, Bayou La Batre, Dauphin Island, Coden and
I10 And I65.

LAT...LON 3036 8819 3033 8826 3043 8834 3068 8815
      3065 8806 3033 8814 3027 8809 3032 8816
      3025 8808 3025 8819 3033 8816 3033 8817
      3025 8820 3030 8820 3024 8821 3028 8821
      3023 8827 3031 8820 3023 8829
TIME...MOT...LOC 1625Z 245DEG 6KT 3080 8793 3066 8795 3053 8807 3042
8821

The radar

The Mobile radar (KMOB), 50 km away, was scanning. The volume nearest the first event began at 16:42 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Baldwin

When
May 27, 10:42 AM CST to 10:44 AM CST
Where
Baldwin County, 1 mi SE of Bay Minette
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
30.870, -87.768

High winds caused damage to a roof and also snapped trees in the area.

Thunderstorm Wind, Baldwin

When
May 27, 10:42 AM CST to 10:44 AM CST
Where
Baldwin County, 2 mi SE of Bay Minette
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
30.860, -87.756

High winds downed trees across the road in front of Pine Grove Elementary School.

Thunderstorm Wind, Baldwin

When
May 27, 10:42 AM CST to 10:44 AM CST
Where
Baldwin County, Bay Minette
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.880, -87.780

High winds damaged the roof of a restaurant.

Thunderstorm Wind, Washington

When
May 27, 1:53 PM CST to 1:55 PM CST
Where
Washington County, 1 mi NNW of Jordan
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
31.513, -88.257

High winds downed trees and power lines.

Thunderstorm Wind, Washington

When
May 27, 1:55 PM CST to 1:57 PM CST
Where
Washington County, 3 mi NE of Yarbo
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
31.561, -88.244

Multiple reports of trees and power lines down in the area.

Hail, Mobile

When
May 27, 2:47 PM CST to 2:49 PM CST
Where
Mobile County, Tanner Williams
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
30.720, -88.370

Thunderstorm Wind, Clarke

When
May 27, 2:49 PM CST to 2:51 PM CST
Where
Clarke County, Opine
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.900, -87.970

Trees down on Tallahatta Springs Road.

Hail, Mobile

When
May 27, 3:04 PM CST to 3:06 PM CST
Where
Mobile County, Semmes
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
30.780, -88.250

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2020Every state in 2020This day in weather historyWarnings in Alabama, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 897424, 897474, 897479, 897497, 897499, 897500, 897505, 897501.